Chronic Diarrhea After Gallbladder Surgery
Q: Six months ago I had my gallbladder removed and ever since then everything
I eat goes right through me. Sometimes it travels so fast I can't make it to
the bathroom in time! As if that isn't embarrassing enough, I also have uncontrollable
flatulence. What do you suggest?
Dr. Donnica: It sounds like you have a classic case of dumping syndrome,
which is a complication of cholycystectomy (gallbladder removal). Some doctors
also call this "post-cholycystectomy syndrome." The most common symptoms
after gallbladder surgery are indigestion, flatulence, and bloating. Diarrhea
is also fairly common.
You need to discuss these symptoms with your physician. The diarrhea probably
results from bile acids being dumped into the large intestine, causing extra
secretion of water and electrolytes into the intestine. This is often associated
with lower abdominal cramping as well. The good news is treatment with cholestyramine
(Questran or Prevalite) is often successful and is available by prescription
only as a powder that you mix with orange juice or another beverage. This medicine
is primarily used to treat elevated cholesterol, so a bonus benefit is that
yours may be lowered as a result.
Created: 12/4/2003  - Donnica Moore, M.D.